Kansas, 2005

Lightning Strike in Kansas, May 24, 2005

May 24, 2005 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 8:30 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, May 23, 8:30 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CDT MON MAY 23 2005

.UPDATE...
FORECAST CONCERNS TONIGHT ARE COMPLEXES MOVING OUT OF WESTERN KANSAS
AND EASTERN COLORADO.

LATEST WATER VAPOR LOOP SHOWING THREE MESOSCALE CONVECTIVE COMPLEXES
DEVELOPING DEVELOPING IN THE HIGH PLAINS. THE LATEST RADAR IMAGERY
FROM GLD SHOWING THE NORTHERN COMPLEX MOVING THROUGH NORTHWEST
KANSAS AND CONTINUING TO PROPAGATE SOUTHEAST. GLD WIND PROFILE IS
SHOWING A GOOD SHEAR PROFILE IN PLACE OVER THIS REGION WHICH IS
PROBABLY HELPING MAINTAIN THIS COMPLEX. IN ADDITION, I HAVE BEEN
NOTICING THE LOW LEVEL FLOW INCREASING OUT OF THE EAST ACCORDING TO
THE HILLSBORO AND HAVILAND PROFILERS. THIS IS HELPING FEED THE LOW
LEVEL MOISTURE INTO THIS COMPLEX. BASED ON THE CURRENT TRENDS, I
WOULD ANTICIPATE THE COMPLEX IN NORTHWEST KANSAS TO MOVE INTO
RUSSELL AND GREAT BEND AREAS BETWEEN MIDNIGHT AND 2 AM. THE MAIN
QUESTION IS IF THESE STORMS WILL HAVE THE POTENTIAL OF STAYING
SEVERE ONCE IT APPROACHES OUR REGION. BOTH THE LATEST ETA/RUC ARE
SHOWING MIXED LAYER UNSTABLE CAPES AROUND 3000J/KG IN CENTRAL AND
SOUTH CENTRAL KANSAS BETWEEN MIDNIGHT AND 3 AM. DEEP LAYER
SHEAR ALSO LOOKS TO BE FAVORABLE ACCORDING TO THE HAVILAND AND
HILLSBORO PROFILERS WITH 0-6KM SHEAR OF 35 TO 40 KTS POSSIBLE. THIS
COULD YIELD TO SOME MORE LARGE HAIL AND WIND PRODUCERS. WE WILL ALSO
HAVE TO WATCH THE PROPAGATION OF THESE STORMS. THE RUC SHOWS THE
850-300MB FLOW MAINTAINING ABOUT 15 TO 20 KTS FROM THE WEST. THIS
FLOW COMBINED WITH THE AID OF A SOUTHEAST LOW LEVEL JET AROUND 20KTS
WILL CAUSE THESE STORMS TO PROPAGATE MORE IN A SOUTH-SOUTHEAST
DIRECTION WHICH WOULD AFFECT MOSTLY SOUTH CENTRAL KANSAS. AS A
RESULT, WE WILL ALSO HAVE FLOOD POTENTIAL EAST OF THE TURNPIKE. WE
WILL CONTINUE TO MONITOR THE PROFILERS THROUGH THE NIGHT TO SEE HOW
THIS MESOSCALE CONVECTIVE SYSTEM PROPAGATES. WE WILL BE BACKING OFF
ON POPS SOME IN THE SOUTHEAST CORNER, BUT WE WILL KEEP HIGH POPS
GOING IN THE WESTERN PORTION OF OUR FORECAST AREA.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT MON MAY 23 2005/

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES/TRENDS TONIGHT THROUGH TUESDAY NIGHT...

THE GENESIS OF NEXT CONVECTIVE EPISODE WAS DEVELOPING ACROSS
EASTERN COLORADO THIS AFTERNOON. A WEAK MID/UPPER LEVEL
SHORTWAVE AND MODEST LOW LEVEL WARM ADVECTION SHOULD AID
IN THE DEVELOPMENT OF A MORE ORGANIZED MCS OVERNIGHT, WITH
MAIN CLUSTER TRACKING EAST-SOUTHEAST ALONG/NEAR THE 850MB
THETA-E/INSTABILITY AXIS, INTO CENTRAL KANSAS. UNTIL THEN,
ISOLATED TO WIDELY SCATTERED CONVECTION MAY ALSO DEVELOP ALONG
THE OKLAHOMA BORDER COUNTIES THIS EVENING, WHERE INSTABILITY
WILL BE MAXIMIZED IN VICINITY OF BETTER LOW LEVEL CONVERGENCE
JUST NORTH OF SURFACE BOUNDARY.

CONVECTIVE CLUSTER SHOULD WANE SOMEWHAT AS IT MOVES INTO SOUTHEAST
KANSAS BY TUESDAY MORNING, THOUGH CHANCES COULD FESTER INTO THE
AFTERNOON ALONG THE OKLAHOMA BORDER. NOT TOO MUCH CHANGE TO GOING
TEMPS FOR TUESDAY.

THE MODELS ARE SUGGESTIVE OF A REPEAT PERFORMANCE ON TUESDAY
NIGHT, THOUGH THE ETA/GFS DIFFER ON PLACEMENT/TRACK OF MAIN
QPF BULLSEYE. THEY BOTH DEVELOP AN AREA OF CONVECTION ACROSS
NEBRASKA NEAR SYNOPTIC COLD FRONT, WITH THE ETA BLOWING UP A
MCS ACROSS WEST CENTRAL/SOUTHWEST KANSAS. THOUGH DETAILS DIFFER,
THE CONSENSUS IS FOR POTENTIAL MCS AGAIN ALONG ELEVATED/LOW LEVEL
THETA-E/INSTABILITY AXIS, WHICH WOULD PLACE CENTRAL KANSAS AGAIN
IN AREA OF AT LEAST MODEST CHANCE POPS, WITH LESSER CHANCE INTO
SOUTHEAST KANSAS LATE TUESDAY NIGHT.

WILL TRANSITION INTO A COOLER/DRIER PATTERN BY THURSDAY AND
FRIDAY, WITH ONLY SLIGHT TWEAKS TO FORECAST THERE.

THOUGH STARTING OUT DRY, THE MEMORIAL DAY WEEKEND COULD END UP
STORMY, ESPECIALLY IF THE GFS IS CLOSE TO CORRECT. LOW LEVEL
MOISTURE BANKED UP ACROSS THE HIGH PLAINS MAY FUEL POTENTIAL
MCS DEVELOPMENT BY SATURDAY NIGHT AND SUNDAY NIGHT, WITH MID
AND UPPER LEVEL STEARING FLOW TAKING CONVECTION AT LEAST INTO
CENTRAL PORTIONS OF THE STATE.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  84  64  77 /  50  50  40  50
HUTCHINSON      66  84  63  75 /  60  40  50  50
NEWTON          66  84  63  76 /  50  50  40  50
ELDORADO        67  83  64  77 /  50  50  40  50
WINFIELD-KWLD   68  85  65  79 /  50  50  40  50
RUSSELL         65  85  61  74 /  60  30  50  40
GREAT BEND      65  84  62  74 /  60  30  50  50
SALINA          67  85  63  75 /  50  40  40  40
MCPHERSON       66  84  63  75 /  50  50  40  50
COFFEYVILLE     65  81  63  77 /  40  50  30  50
CHANUTE         64  81  61  76 /  40  40  30  50
IOLA            63  82  61  76 /  30  40  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COX/DARMOFAL
Hazardous weather outlook, May 23, 8:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT MON MAY 23 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS IN NORTHWEST KANSAS ARE EXPECTED TO TRACK
SOUTHEAST ACROSS CENTRAL AND INTO PORTIONS OF SOUTHEAST KANSAS AFTER
MIDNIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE, WITH HAIL UP
TO QUARTER SIZE AND WINDS TO 60 MPH. THE POTENTIAL FOR HEAVY RAIN
WILL ALSO INCREASE, THOUGH THE HEAVIEST RAINS SHOULD FALL MAINLY
WEST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT, ACROSS MOST OF THE AREA. THE MAIN
RISK WILL AGAIN BE LARGE HAIL AND LOCALLY DAMAGING WINDS.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY,
BEFORE DIMINISHING AND ENDING BY THURSDAY EVENING. ORGANIZED
OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

AFTER A PERIOD OF DRY WEATHER TO START THE HOLIDAY WEEKEND,
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN FROM
SATURDAY NIGHT THROUGH MEMORIAL DAY. LOOK FOR LATER FORECASTS
AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT, MAINLY WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/COX

In the hours before

Special weather statement, May 23, 9:56 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT MON MAY 23 2005

KSZ032>033-047>051-067>068-082>083-091>092-241000-
BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS-
LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS-
SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 318
UNTIL 500 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

BARTON                ELLSWORTH             LINCOLN
MCPHERSON             RICE                  RUSSELL
SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES

HARPER                HARVEY                KINGMAN
RENO                  SEDGWICK              SUMNER

INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...ELLSWORTH...
GREAT BEND...HUTCHINSON...KINGMAN...LINCOLN...MCPHERSON...NEWTON...
RUSSELL...SALINA AND WELLINGTON.

COX
Special weather statement, May 23, 11:42 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1242 AM CDT TUE MAY 24 2005

KSZ047-240630-
BARTON-
1242 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES SOUTHWEST OF
GREAT BEND...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

/COX
Special weather statement, May 24, 1:28 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
228 AM CDT TUE MAY 24 2005

KSZ067-082-240800-
KINGMAN-RENO-
228 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM STAFFORD TO
SAWYER...AND MOVING EAST AT 40 MPH.

DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN KINGMAN AND SOUTHERN RENO COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

COX
Special weather statement, May 24, 1:35 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT TUE MAY 24 2005

KSZ069>070-093>096-098>100-241500-
BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS-
LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 319
UNTIL 1000 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

BUTLER                COWLEY

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 7 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD
LABETTE               MONTGOMERY            NEOSHO
WILSON

INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...EL DORADO...EUREKA...
PARSONS...SEDAN AND WINFIELD.

LAWSON
Special weather statement, May 24, 2:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT TUE MAY 24 2005

KSZ068-083-092-240930-
HARVEY-SEDGWICK-SUMNER-
344 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...SEDGWICK AND SUMNER COUNTIES...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO 5 MILES
NORTHEAST OF CHENEY TO BLUFF CITY...AND MOVING EAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harvey

When
May 24, 3:00 AM CST
Where
Harvey County, Newton
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Home struck, with the resulting electrical surge causing a small fire in the bathroom fan. Time of occurrence is an approximation. (Narrative courtesy of Newton Kansan.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456006.